A man brushing his teeth.Share on Pinterest
Can your oral health be affected while you are taking GLP-1 medications? Aleksandar Georgiev/Getty Images
  • People can experience a range of side effects while taking GLP-1 drugs like Ozempic and Wegovy.
  • A growing number of people are reporting they’re experiencing “Ozempic breath,” or foul-smelling breath they believe stems from taking GLP-1 weight loss drugs.
  • Health experts say there are a number of factors that can contribute to oral health issues while taking weight loss drugs.

Ozempic and drugs like it, including Wegovy, Monjouro, and Zepbound, have been praised as game-changing medications for weight loss in qualified patients.

Patients lost an average of 15% of their body weight in clinical trials for semaglutide (Weogvy and Ozempic) and about 21% on tirzepatide (Monjouro and Zepbound).

Side effects, primarily GI discomfort, have also been reported. However, some have taken on buzzy terms – ”Ozempic face,” “Ozempic butt,” and now, “Ozempic breath.”

“Ozempic breath refers to a fishy smell in burps or bad breath,” says Neha Lalani, MD.

It’s not a clinical diagnosis, nor is it discussed with the same frequency as GI discomfort. Yet, the two can be intertwined, and doctors and dentists agree that it’s important to understand all the potential side effects of taking a GLP-1 medication.

“All medications have side effects, and the anti-obesity drugs are no exception,” says Christopher McGowan, MD, a gastroenterologist, obesity medicine specialist, and founder of True You Weight Loss. “Bad breath, or halitosis, almost universally arises from oral hygiene. Therefore, it’s crucial to differentiate where odors are arising so that they can be treated at the source.”

What causes Ozempic breath?

Notably, halitosis, or bad breath, is not listed as a side effect for Ozempic, Wegovy, Monjouro, or Zepbound.

Additionally, there is no peer-reviewed data on whether these drugs cause bad breath or why they might.

“However, people are studying it,” says Fatima Khan, DMD, a dentist and co-founder of Riven Oral Care. And that’s important, as Khan stresses, as it’s essential to gather more long-term data before drawing any conclusions as to why people may experience oral hygiene issues like bad breath while taking these medications.

However, Khan pointed out that clinical trials indicated that “eructation” (or burping) was a side effect that participants experienced, which is often referred to as “Ozempic burp.”

In one study run by Novo Nordisk, nearly 9% of people taking semaglutide reported belching. Again, more research is needed before linking foul-smelling breath (or a bad taste in a person’s mouth) with GLP-1 medications. However, experts say it’s plausible belching is one potential reason GLP-1 drugs may trigger oral odor — keyword: one.

“The three most common causes of GLP-1-related oral odor are belching, bad breath (halitosis), and ketosis,” McGowan says.

Burping-related oral odor isn’t bad breath, though it can feel that way and prompt mental health side effects.

“This is stomach odor venting through the mouth,” McGowan says. “Patients report that these odors can ‘clear out a room’ and may be a source of anxiety in social situations.”

Why does “Ozempic burp” happen?

“This is a direct result of the mechanism of action of GLP-1 medications,” McGowan explains. “All drugs within this medication class lead to a delay in gastric emptying, which means it takes significantly longer for food to exit the stomach. This is one way in which the medications assist with portion control.”

The downside is that food can break down and ferment in the stomach.

“The stomach is normally designed to empty within four hours after eating,” McGowan says. “However, GLP-1 medications like Ozempic cause food to remain in the stomach for many more hours, even days. At that point, your stomach is functionally a compost bin, and if you burp, it won’t be pleasant.”

McGowan adds that patients who experience GI-related side effects like vomiting and diarrhea can become dehydrated and experience dry mouth, a common trigger for bad breath.

Finally, the medication’s ability to decrease food noise is a benefit but, in rare cases, can cause severely reduced nutrition intake that prompts ketosis.

“Ketosis occurs when the body burns fat for energy, commonly leading to a sweet, acetone-like odor in the breath,” McGowan says. “Maintaining a balanced nutrition plan, replete with all macronutrients, will prevent this.”

Other oral hygiene issues you may experience while taking weight loss drugs like Ozempic

Besides the potential for oral odor, Khan says people taking GLP-1 medications may experience:

  • Acidic tastes in their mouth
  • Enamel erosion
  • Sensitive teeth
  • Gingivitis
  • Tooth decay

Khan notes that people with gastro-esophageal (GERD) may experience frequent heartburn as well as a bitter and acidic taste in their GERD. Vomiting, a potential side effect, can erode enamel.

“Enamel…is the hard and mineralized outermost layer of your tooth,” Khan says. “Dental erosion results from the dissolution of enamel due to acidic substances. GERD further exacerbates erosion.”

Khan says this erosion can have a ripple effect, triggering oral sensitivity, discolored teeth, and teeth that look smaller.

Khan adds that dry mouth also increases the risk of tooth decay, and people with diabetes have a higher chance of developing dental disease.

How to reduce your risk of “Ozempic breath”

“The good news is that most of these symptoms will improve over time as the body adjusts to the medication,” McGowan says.

However, there are a few steps you can take in the meantime. The first are common-sense measures recommended to people, regardless of what medications they take, such as brushing and flossing daily and seeing a dentist at least twice annually, McGowan says.

Other tips include remaining hydrated (especially if experiencing dry mouth, nausea, or vomiting) and eating a well-balanced diet.

“Fatty, greasy, and heavier foods are slower to digest and exit the stomach, leading to increased belching and odors,” McGowan says. “Stick to lean proteins, fruits and vegetables, and healthy fats in moderation. Fast foods, saturated fats, cheeses, and greasy meats should be limited.”

The time of day you eat may also help.

“Finish your last meal three to four hours before bedtime,” Lalani says.

Finally, if you’re still experiencing poor oral health, experts advise speaking with your team.

Registered dieticians can assist with food choices, and a dentist can give insights on oral health issues and advice.

Takeaway

Ozempic breath is not a clinical diagnosis, but people are experiencing poor oral odors while taking GLP-1 medications.

Experts say this can be because of belching (and therefore not bad breath), halitosis, or ketosis.

Additionally, side effects of GLP-1 medications, like nausea and vomiting, can prompt dehydration (and dry mouth), enamel erosion, tooth sensitivity, and discoloration.

Following general guidelines about brushing and flossing and visiting a dentist can help ward off these side effects, which generally resolve over time.